It had been several years since professor Joseph Palamar had seen that unmistakable “caveman face,” the telltale sign of an imminent overdose of gamma-hydroxybutyric acid, or GHB.
Standing among throngs of concertgoers at a Brooklyn music venue last year, Palamar spotted the bulky man with the contorted face nearby. He was struggling to remain conscious.
“I’ve noticed that when people are meant to pass out and they keep forcing it, they make these very strange, primitive faces,” Palamar, an epidemiologist and associate professor of population health at New York University’s Grossman School of Medicine, told NBC News. “They look like they are in such euphoria it’s almost painful.”
Within minutes, the man succumbed, apparently to the suppressive effects of the drug, and collapsed to the floor. Security staff raced over and carried him away.
Related: When the California senator first entered elected office in San Francisco in 2004, she represented